Wyoming, 2019

Hail in Wyoming, August 15 to 16, 2019

August 15 to 16, 2019 · NWS CYS · 16 events in 4 counties and zones

Severe thunderstorms moved across southeastern Wyoming producing several rounds of large hail with the largest reported being baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across southeastern Wyoming producing several rounds of large hail with the largest reported being baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 1:33 PM MST, 1 minute earlier.

Area forecast discussion, Aug 15, 1:33 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
233 PM MDT Thu Aug 15 2019

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM MDT Thu Aug 15 2019

A couple strong to severe storms moving across northern Goshen
county presently. These likely set off by the southern fringe of a
shortwave moving across South Dakota as well as a diffuse outflow
boundary. Some question as to how far they will progress into the
Panhandle the rest of the afternoon. Of more concern is the
likelihood for another round of strong convection later this
evening/tonight up north as another shortwave passes by, a
similar setup to last night. Activity should move out of the CWA
very late tonight or early Friday morning.

Friday and Saturday will continue to have a chance for convection
mainly east of the mtns but should be isolated. Sufficient shear
and instability for a few strong to severe storms but forcing
remaining rather low.

.LONG TERM...(Saturday night through Thursday)
Issued at 233 PM MDT Thu Aug 15 2019

A warmer and mainly dry weather regime should build into the area
Sunday into early next as the upper high builds over the region
and the stronger westerlies lift well north of the area. Chances
for isolated mainly late day showers and storms should return by
midweek as a bit of moisture lifts northward into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1055 AM MDT Thu Aug 15 2019

Nocturnal thunderstorms and low flight categories look to return
to the Nebraska Panhandle and KCYS tonight...similar to what we
had this morning. HRRR guidance showing this as well as LAMP MOS
guidance. Generally followed both of these forecast tools for the
18Z TAFs today. Looks like KAIA could get hit pretty good this
evening as HRRR simulated radar shows a severe storm moving
through KAIA around 08Z. Still too early to put that in the KAIA
TAF...but later shifts may need to add.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Thu Aug 15 2019

Little change is seen in the weather conditions through the
weekend with critical to near critical conditions looking to
remain confined to southwestern Carbon county. Another round of
showers and storms is expected mainly over east central Wyoming
across the northern Nebraska panhandle tonight with more isolated
activity east of the mountains Friday and Saturday. Mainly dry
and warmer conditions will move in Sunday and continue into early
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

     Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ304.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Aug 15, 9:43 AM MST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1043 AM MDT Thu Aug 15 2019

NEZ002-003-019-021-095-096-WYZ101-102-107-108-161000-
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
1043 AM MDT Thu Aug 15 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible this afternoon with a few
strong storms possible. A somewhat greater threat for scattered
strong to severe storms is expected later tonight with large hail
the main threat.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered showers and storms are expected mainly on Friday,
with a few of the storms possibly becoming severe, mainly over the
Nebraska Panhandle.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ020-054-055-WYZ103>106-109>119-161000-
Banner-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1043 AM MDT Thu Aug 15 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible into this evening
but the severe threat is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 15, 7:41 AM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
841 AM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             13 NW MULE CREEK JUNCTI 43.50N 104.42W
08/15/2019  E2.00 INCH       WESTON             WY   PUBLIC

            ON WESTON AND NIOBRARA COUNTY LINE.

0154 AM     HAIL             8 N MULE CREEK JUNCTION 43.50N 104.20W
08/15/2019  E2.00 INCH       NIOBRARA           WY   PUBLIC

            DELAYED REPORT. HAIL DRIFTS ALONG HIGHWAY 85 NORTH OF
            MULE CREEK JUNCTION. AT 825 AM HAIL DRIFTS UP TO 1.5 FEET
            STILL EXIST. TIME ESTIMATED FROM RADAR.

0206 AM     TSTM WND DMG     9 NE HARRISON           42.78N 103.76W
08/15/2019                   SIOUX              NE   CO-OP OBSERVER

            COOP OBSERVER SUGGESTED SHE HAD STRONG WINDS OVERNIGHT,
            WITH LARGE TREE LIMBS REPORTED DOWN.

0300 AM     HAIL             7 NE LANCE CREEK        43.09N 104.54W
08/15/2019  E1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            HAIL STRIPPED TREES ON RESIDENTS PROPERTY.

0300 AM     HAIL             7 NE LANCE CREEK        43.09N 104.54W
08/15/2019  E1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            HAIL STRIPPED TREES ON PROPERTY.

&&

GCLAYCOM
Special weather statement, Aug 15, 12:08 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Thu Aug 15 2019

WYZ101-102-152000-
Converse County Lower Elevations WY-Niobrara County WY-
108 PM MDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manning Ranch, or 24 miles northwest of Lusk, moving southeast at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lusk, Manville, Keeline, Lance Creek and Manning Ranch.

LAT...LON 4297 10502 4311 10490 4297 10421 4262 10465
TIME...MOT...LOC 1908Z 305DEG 39KT 4297 10484

Claycomb

The radar

The Cheyenne radar (KCYS), 148 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Goshen

When
August 15, 1:34 PM MST
Where
Goshen County, 7.67 mi S of Prairie Center
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -104.180

Hail, Goshen

When
August 15, 2:06 PM MST
Where
Goshen County, 13.61 mi NNE of (Tor)torrington Airport
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.250, -104.080

Hail, Converse

When
August 15, 9:31 PM MST
Where
Converse County, 1.52 mi W of Lost Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -104.960

Hail, Goshen

When
August 15, 10:13 PM MST
Where
Goshen County, 9.15 mi WNW of Jay Em
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.520, -104.530

Hail, Niobrara

When
August 15, 10:23 PM MST
Where
Niobrara County, 4.15 mi S of Lusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.700, -104.450

Hail, Goshen

When
August 15, 10:50 PM MST
Where
Goshen County, 7.67 mi S of Prairie Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.400, -104.180

Hail, Goshen

When
August 15, 10:50 PM MST
Where
Goshen County, 1.72 mi SE of Prairie Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.490, -104.180

Hail, Platte

When
August 15, 11:01 PM MST
Where
Platte County, 4.86 mi S of (7v6)guernsey Airport
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
42.190, -104.740

Hail, Platte

When
August 15, 11:05 PM MST
Where
Platte County, 4.94 mi SSW of (7v6)guernsey Airport
Measured
2.75 in hail
Reported by
Public
Coordinates
42.190, -104.750

Hail, Platte

When
August 15, 11:06 PM MST
Where
Platte County, Guernsey
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -104.740

Hail, Goshen

When
August 15, 11:28 PM MST
Where
Goshen County, 6.61 mi WSW of Lingle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.090, -104.460

Hail, Goshen

When
August 15, 11:30 PM MST
Where
Goshen County, 5.49 mi NE of Rockeagle
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
42.060, -104.510

Hail, Goshen

When
August 15, 11:42 PM MST
Where
Goshen County, 2.13 mi W of Heldt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.002, -104.381

Hail, Goshen

When
August 15, 11:54 PM MST
Where
Goshen County, 4.14 mi NE of Yoder
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.960, -104.240

Hail, Goshen

When
August 15, 11:54 PM MST
Where
Goshen County, 2.58 mi SW of Cottier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -104.290

Hail, Goshen

When
August 16, 12:02 AM MST
Where
Goshen County, 0.69 mi N of Huntley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.940, -104.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838982, 838983, 838984, 838985, 838986, 838987, 838988, 838989, 838990, 838991, 838992, 838993, 838994, 838995, 838996, 838997.